ECT: Cardiac effects
Last updated: 06/06/2018
Cardiac Effects Following ECT stimulus
- Initial tonic phase is characterized by profound stimulation of the parasympathetic nervous system which can result in
- Sinus bradycardia
- Brief episode of hypotension
- Occasional premature atrial and ventricular beats
- This is followed by a sympathetic surge (which accompanies the seizure) resulting in:
- Tachycardia (peaks at two minutes post stimulus)
- Hypertension (a rise of 20-80 mmHg from baseline systolic blood pressure)
- ST depression and or T-wave inversion
- Not typically associated with troponin rise
- Very rarely develop into ventricular tachycardia
- Medications such as esmolol (0.15-1.5mg/kg IV) or labetolol (0.13mg/kg IV) can be given prior to the induction of seizure to help prevent the cardiac effects of the sympathetic surge.
- Very Rare Outcomes
- Takotsubo Cardiomyopathy (TCM)
- Thought to be related in part to excessive levels of plasma catecholamines
- Typically treated with B-blockers, aspirin, nitrates and heparin; vasopressors if cardiac function is significantly reduced
- ACC/AHA recommends discontinuation of repeat ECT therapy in acute setting of TCM. However, a history of TCM after ECT is not an absolute contraindication to a retrial of ECT, especially when all other pharmacologic options have been exhausted.
This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License.